Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 19, 2022, 11:08 PM CDT for Monona County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 11:08 PM CDT (04:08 UTC)
- Expired
- May 19, 2022, 11:35 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monona County, IA
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 11:28 PM CDT | HAIL 1 | 6 Ene Mapleton, IA | HAIL UP TO AROUND THE SIZE OF A QUARTER. HALF AN INCH OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 8:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
135
WUUS53 KOAX 200408
SVROAX
IAC133-200500-
/O.NEW.KOAX.SV.W.0113.220520T0408Z-220520T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1108 PM CDT Thu May 19 2022
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Eastern Monona County in west central Iowa...
* Until midnight CDT.
* At 1107 PM CDT, a severe thunderstorm was located near Castana, or
24 miles northeast of Tekamah, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mapleton around 1125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 9599 4214 9611 4221 9593 4221 9568
4212 9567 4199 9567
TIME...MOT...LOC 0407Z 228DEG 41KT 4207 9596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Miller4 follow-up statements
699
WWUS53 KOAX 200415
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1115 PM CDT Thu May 19 2022
IAC133-200500-
/O.CON.KOAX.SV.W.0113.000000T0000Z-220520T0500Z/
Monona IA-
1115 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN MONONA COUNTY...
At 1115 PM CDT, a severe thunderstorm was located 4 miles northeast
of Castana, or 24 miles southwest of Ida Grove, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mapleton around 1125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 9589 4217 9603 4221 9593 4221 9568
4212 9567 4201 9567
TIME...MOT...LOC 0415Z 230DEG 41KT 4212 9585
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Miller061
WWUS53 KOAX 200421
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1121 PM CDT Thu May 19 2022
IAC133-200500-
/O.CON.KOAX.SV.W.0113.000000T0000Z-220520T0500Z/
Monona IA-
1121 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN MONONA COUNTY...
At 1120 PM CDT, a severe thunderstorm was located near Mapleton, or
19 miles southwest of Ida Grove, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Monona County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4203 9580 4216 9591 4221 9586 4221 9568
4212 9567 4204 9567
TIME...MOT...LOC 0420Z 232DEG 44KT 4216 9576
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Miller374
WWUS53 KOAX 200427
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1127 PM CDT Thu May 19 2022
IAC133-200500-
/O.CON.KOAX.SV.W.0113.000000T0000Z-220520T0500Z/
Monona IA-
1127 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN MONONA COUNTY...
At 1127 PM CDT, a severe thunderstorm was located 3 miles south of
Danbury, or 16 miles southwest of Ida Grove, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Monona County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 9577 4217 9583 4221 9582 4221 9568
4212 9567 4210 9568
TIME...MOT...LOC 0427Z 233DEG 38KT 4218 9571
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Miller982
WWUS53 KOAX 200435
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1135 PM CDT Thu May 19 2022
IAC133-200443-
/O.CAN.KOAX.SV.W.0113.000000T0000Z-220520T0500Z/
Monona IA-
1135 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONONA COUNTY IS
CANCELLED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been cancelled.
If you received hail or wind damage as this storm moved across your
area in Monona county, please give your report to local law
enforcement for relay to the National Weather Service in Omaha.
LAT...LON 4211 9577 4217 9583 4221 9582 4221 9568
4212 9567 4210 9568
TIME...MOT...LOC 0432Z 228DEG 41KT 4223 9564
$$
MillerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:11 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 19, 6:11 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT Thu May 19 2022 ...Updated for 00Z Aviation Forecast Discussion... .DISCUSSION... Issued at 319 PM CDT Thu May 19 2022 Warm and windy across the area this afternoon with southerly to southwesterly winds gusting 30-35 mph in many locations and temperatures as of 3 PM generally in the upper 80s to lower 90s. Features of note included a surface low spinning over SD with an attendant warm front stretching eastward into southern MN and cold front southwestward into western NE, along with a "punch" of dry air just ahead of the cold front. As the cold front advances into the area this evening, should see at least some shower and storm development along it, though still lots of uncertainty regarding the spatial extent and strength of any storms that do develop, with the main "deciding factor" being moisture availability. OAX 18Z observed sounding did show quite a bit of dry air through 500 mb, though surface observations did show dewpoints 5 to 10 degrees higher just east into western IA. CAM solutions show a wide range of possibilities for the forecast area this evening, from the HRRR which has consistently shown next to nothing (maybe some spotty light showers) to the NAM Nest which depicts a line of storms moving across most of the area, so confidence isn't particularly high on how things pan out. Currently, thinking convergence along the boundary will be strong enough for storms to develop in the area with decent enough shear, mainly in the low levels, to yield some sort of storm organization. With at least initially steep low level lapse rates and linear storm structure, expect a damaging wind threat. Though with storms likely forming in the evening, and the limited moisture content leading to overall weaker storms, may be tough to get any severe winds to the surface. So to summarize, thinking we'll see at least some storm development in the forecast area by 6-7 PM, with a line forming, pushing southeast, and possibly producing sporadic wind damage, though again, confidence is on the lower side. Behind the cold front, expect much cooler weather heading into the weekend and early next week, with highs in the 60s most days. Saturday looks to be the coolest, as highs look to struggle to get out of the 50s. On top of that, some shortwave energy will likely be sliding through the area and producing precip chances. So expect a cool and possibly rainy Saturday (we're just the messengers). Those precip chances exit by Sunday as surface high pressure takes over and gives us a dry day. However, the next precip chances arrive for Monday into Tuesday as another shortwave trough slides through the area. Models then diverge for the remainder of the week with some guidance showing a larger scale trough digging into the central CONUS and eventually cutting off (e.g. 19.12Z GFS) and other guidance sweeping said trough quickly to the eastern CONUS and building in upper level ridging (e.g. 19.12Z ECMWF). The former solution would give us continued precip chances and cooler weather while the latter would mean the area stays largely dry and warms back up to near or above average temperatures by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 610 PM CDT Thu May 19 2022 Some uncertainty on storm coverage this evening as frontal boundary pushes through and winds shift to northwest then north. Expect some gusts around 30 knots or more behind the front. As for TSRA, generally have highest confidence in some storms affecting KOMA but did not include a prevailing group, just used VCTS. Will amend if storms develop and it seems like they will affect any of the sites. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Miller
Hazardous weather outlook, May 19, 8:20 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 820 PM CDT Thu May 19 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201530- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 820 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A few severe thunderstorms may develop before 2 am Friday across portions of eastern Nebraska and southwest Iowa. If storms occur, they could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday night through Thursday A few thunderstorms may occur Friday night and then again Monday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed.
In the hours before
Special weather statement, May 19, 9:27 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
927 PM CDT Thu May 19 2022
NEZ015-034-200245-
Thurston NE-Burt NE-
927 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of central Burt and
southeastern Thurston Counties through 945 PM CDT...
At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Rosalie to 2 miles
northwest of Craig. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Decatur around 940 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Iowa...and northeastern and east central Nebraska.
&&
LAT...LON 4211 9629 4208 9627 4205 9628 4204 9626
4204 9625 4201 9623 4201 9625 4199 9623
4200 9622 4183 9612 4174 9646 4203 9655
TIME...MOT...LOC 0227Z 236DEG 38KT 4201 9646 4181 9640
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DeWaldLocal storm report, May 19, 9:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
932 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST WEST POINT 41.84N 96.71W
05/19/2022 E50 MPH CUMING NE LAW ENFORCEMENT
ALSO 1/2 INCH HAIL REPORTED BY THE PUBLIC.
&&Special weather statement, May 19, 9:47 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
947 PM CDT Thu May 19 2022
IAZ043-055-NEZ015-034-200315-
Monona IA-Harrison IA-Thurston NE-Burt NE-
947 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of Monona, northwestern
Harrison, northeastern Burt and east central Thurston Counties
through 1015 PM CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Decatur to 4 miles southwest
of Little Sioux. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Whiting and Little Sioux around 950 PM CDT.
Onawa and Pisgah around 1000 PM CDT.
Other locations in the path of these storms include Moorhead, Castana
and Mapleton.
This includes Interstate 29 between mile markers 92 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern and west central Iowa...and northeastern and east
central Nebraska.
&&
LAT...LON 4182 9568 4173 9610 4214 9634 4222 9608
4219 9569
TIME...MOT...LOC 0247Z 251DEG 38KT 4209 9625 4178 9611
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeWaldLocal storm report, May 19, 9:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST 2 ESE TEKAMAH 41.76N 96.18W
05/19/2022 M53 MPH BURT NE ASOS
&&Special weather statement, May 19, 10:15 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Omaha/Valley NE 1015 PM CDT Thu May 19 2022 IAZ055-056-069-079-NEZ045-050>053-065>067-078-200415- Harrison-Shelby-Pottawattamie-Mills-Washington-Butler-Saunders- Douglas-Sarpy-Seward-Lancaster-Cass-Saline- Including the cities of Missouri Valley, Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, Blair, David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, Plattsmouth, Crete, and Wilber 1015 PM CDT Thu May 19 2022 ...Strong Cold Front Causing Gusty Winds and Some Blowing Dust... A strong cold front working its way south across the region will be ushering in a sharp switch in winds to the northwest, with gusts over 45 to 55 mph likely for at least a brief period of time. These stronger winds along this front are causing some blowing dust across the area, which could cause reductions in visibility. DeWald
Local storm report, May 19, 10:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM NON-TSTM WND GST 1 WNW VALLEY 41.32N 96.37W
05/19/2022 M54 MPH DOUGLAS NE OFFICIAL NWS OBS
AT THE NWS OFFICE. ASSOCIATED WITH THE COLD
FRONT MOVING INTO THE AREA.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:47 PM CDT | Special Weather Statement | OAX | Monona | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.